It has been frequently observed that during the course of treatment with an antibiotic a complete change in the bacterial flora may occur. In these circumstances the pathogens sensitive to the antibiotic in use disappear or become less numerous and insensitive organisms may appear in large numbers and cause a new infection. For example, when using penicillin for an infection caused by a gram-positive organism one may encounter a secondary infection caused by a gram-negative bacillus. The reverse may obtain when one uses streptomycin.
Lipman. Coss and Boots1 described changes in the bacterial flora of the throat and intestinal tract during prolonged oral administration of penicillin. In two recent papers Weinstein2 discussed the subject of new infections developing during the course of specific antibiotic therapy and reported 5 illustrative cases. Stanley3 reported a series of 5 cases in which a severe systemic infection due to Bacillus pyocyaneus